Safety update:

Product Information (PI) for minocycline is in the process of being updated to include information about agranulocytosis, a rare but potentially life-threatening adverse event.

Minocycline is a tetracycline antibiotic that may be used to treat acne that is resistant to other antibiotics, as well as various other susceptible infections. Agranulocytosis is a serious acute condition involving leukopenia (a severe and dangerous lowering WBC count), especially neutrophils and thus causing a neutropenia in the circulating blood.

Patients would be highly immune-compromised due lack of one major class of infection-fighting white blood cells leading to a very high risk of serious infections.

Health Authority:

Therapeutic Goods & Administration (TGA) – Health authority of Australia.

Important note for Healthcare professionals:

TGA received four case reports pertaining to the drug-ADR pair; minocycline-agranulocytosis with reasonable safety evidence.

Awareness: Please be aware of this potential risk of agranulocytosis associated with minocycline and the importance of early recognition and monitoring of full blood count and liver function tests during treatment.

While prescribing/dispensing/administering minocycline, it is recommended to make patient and patient care providers aware of the signs & symptoms of agranulocytosis for early monitoring of full blood count for early agranulocytosis recognition followed by early drug discontinuation/treatment initiation.

Important note for Public (Patients/patient care providers):

Be aware of potential risk of agranulocytosis with minocycline antibiotic and the following signs and symptoms of agranulocytosis-

  • Fever, chills, weakness, sore throat, sores in the mouth or throat, bleeding gums, bone pain, low blood pressure, fast heartbeat, and trouble breathing. 

Be conscious of above signs and symptoms of this potential risk and inform your respective healthcare professional or report to your national ADR reporting system.

Inform your respective doctor or healthcare professional about your underlying medical conditions and concurrent use of other medications. This facilitates the effective assessment of benefit-risk ratio and identification of suitability of the medicine for use/or looking for alternative medicine with the favorable benefit risk ratio.

Voluntary ADR reporting:

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

Leave a comment

Your email address will not be published. Required fields are marked *

error: Content is protected !!